Alert archive / Minnesota / Special Weather Statements in 2023

Special Weather Statement, NWS Twin Cities, MN

August 2, 2023Ramsey County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 2, 2023, 7:08 PM CDT for Ramsey County, Minnesota. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2023, 7:08 PM CDT (00:08 UTC)
Expired
Aug 2, 2023, 8:45 PM CDT
In force
97 min
Issued by
NWS Twin Cities, MN

County Ramsey County, MN

The radar

The Minneapolis radar (KMPX), 36 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1526 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1526 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

963 
WWUS83 KMPX 030008
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
708 PM CDT Wed Aug 2 2023
 
MNC003-053-123-030145-
Hennepin-Anoka-Ramsey-
708 PM CDT Wed Aug 2 2023

...URBAN FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Hennepin...Anoka...Ramsey...

* Until 845 PM CDT.

* At 708 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban flooding in the area. 1 to 2 
  inches of rain have fallen in the last hour. 

* Some locations that will experience minor flooding include...
  Minneapolis, Brooklyn Park, Blaine, Roseville, Brooklyn Center,
  Fridley, Shoreview, New Brighton, Columbia Heights, Mounds View,
  Arden Hills and St. Anthony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4513 9320 4500 9311 4497 9326 4511 9334

$$

Borghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:53 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 2, 1:53 PM CDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
153 PM CDT Wed Aug 2 2023

.DISCUSSION...(This evening through Wednesday)
Issued at 145 PM CDT Wed Aug 2 2023

KEY MESSAGES:

- Isolated to scattered thunderstorms possible through Thursday.

- A more widespread rainfall is still possible this weekend, though
  spread in forecast details remains (appears most likely south).

- Highs around 90 today and Thursday, but cool down to below to near
  normal the rest of the period.

We've had some isolated SHRA with one of two lightning flashes this
afternoon, but that activity has faded. We may see a few more pop up
late this afternoon and tonight, mainly near and north of I-94, where
there is slightly more forcing in a general area of moderate
instability and weak forcing near a stalled diffuse surface boundary.
That boundary will sag south and east tonight and Thursday, with
precipitation chances generally shifting out of the area by Thursday.
Warm advection will start to increase from the southwest late Friday
into Saturday, with sufficient forcing and instability working into
the southwest portion of the area for PoPs by late Friday night.
Chances should then shift slowly north/east late Saturday into
Sunday. The guidance has come into better agreement on the shortwave
trough that will move east through the region this Saturday, and an
associated surface low that will track eastward across Iowa late
Saturday night and Sunday. This should work to focus the best chance
for precipitation over the southern portion of the forecast area
Saturday night into Sunday, although differences in timing and
location of features results in larger area (and longer duration) of
PoPs than what will likely occur. As confidence increases would
expect to see PoPs decrease over the north and perhaps increase some
over the south, with a better focusing into a 12-18 hour window vs
the 24-36 hours currently peppered with PoPs.

Once this system gets out of the area, we'll see seasonably warm and
mainly dry weather during the first half of next as surface ridging
and northwest upper flow build into the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1144 AM CDT Wed Aug 2 2023

A diffuse stationary boundary will slowly sag south as a cold front
tonight into Thursday. Some isolated SHRA/TSRA can be expected near
the boundary this afternoon and early evening as instability is
maximized, but the coverage will be limited and confidence on
location is low, so little if any explicit mention will be included
in the TAFs. Otherwise, VFR conditions will predominate with winds
veering over time as the boundary drops south through the region.

KMSP...There is a small chance for SHRA/TSRA this afternoon, but
activity will be isolated so confidence is too low to include in the
forecast.

/OUTLOOK FOR KMSP/
Thursday night...VFR. Northeast wind less than 10 kt.
Friday...VFR. East wind 10kt or less.
Friday night...VFR. East wind 10 kt or less becoming southeast.
Saturday...VFR. Southeast wind 5 to 15 kt becoming east.
Saturday night...VFR. East wind 5 to 15 kt becoming variable less
than 10 kt.
Sunday...VFR. Northeast wind around 10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...WFO MPX
AVIATION...WFO MPX
Hazardous weather outlook, Aug 2, 11:46 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1146 AM CDT Wed Aug 2 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1146 AM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms are possible in central Minnesota, with an
isolated strong to severe storm possible. The main threats are
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms are possible over the weekend, with timing
and strength still uncertain.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Special weather statement, Aug 2, 7:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
708 PM CDT Wed Aug 2 2023

MNC003-053-123-030145-
Hennepin-Anoka-Ramsey-
708 PM CDT Wed Aug 2 2023

...URBAN FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Hennepin...Anoka...Ramsey...

* Until 845 PM CDT.

* At 708 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban flooding in the area. 1 to 2
  inches of rain have fallen in the last hour.

* Some locations that will experience minor flooding include...
  Minneapolis, Brooklyn Park, Blaine, Roseville, Brooklyn Center,
  Fridley, Shoreview, New Brighton, Columbia Heights, Mounds View,
  Arden Hills and St. Anthony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4513 9320 4500 9311 4497 9326 4511 9334

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:00 AM CDTDense Fog AdvisoryMPXBlue Earth, Faribault, Freeborn, Martin, Steele, Waseca and 1 more5 hr

Nearby

Special Weather Statements in Minnesota, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.